Skip to content
Font Size
A
A
A

Dealing With Side Effects After an Organ Transplant

Drugs are taken that suppress your immune system after an organ transplant. Unfortunately, they are powerful and can affect the entire body. That means they affect your whole body instead of just the immune response to a transplanted organ.

So the bad news is that you may have some side effects. The good news is that side effects are much easier to cope with than they once were.

Recommended Related to Diabetes

New High-Tech Tools to Help Control Diabetes

If you have diabetes, you'll want to know about some new, high-tech gadgets and tools made to help you keep track of what you eat, your blood sugar levels, how much you exercise, and how you feel each day. Some of these include: Smartphone, tablet, or computer apps where you log your blood sugar or foods you eat Devices that test your blood sugar every few minutes Smart pumps that give insulin as your body needs it Texts, calls, or emails that remind you to test or take your medici...

Read the New High-Tech Tools to Help Control Diabetes article > >

The specific side effects vary. It depends on the combination of post-transplant drugs you use. Here's a general list of some of the side effects you might have.

Yes, it's a long list. But don't worry too much. Not everyone gets side effects like these. One transplant recipient's response can be very different from another's.

Make sure to tell your health care provider about any side effects. He or she may be able to change your medication. Or he or she may have other ways of treating these problems. Don't suffer needlessly.

Other Drugs Taken After an Organ Transplant

In some cases after an organ transplant, you may need more drugs to cope with the side effects of immunosuppressants. For instance you might take:

  • Antibiotics and antifungal medications. They treat infections that result from a suppressed immune system.
  • Anti-ulcer medications. They treat gastrointestinal side effects.
  • Diuretics. They help with kidney problems or high blood pressure.

Many people only need extra medications during the early part of their treatment. When your doctor lowers the dose of immunosuppressants, the side effects may bother you less or go away.

Since people with transplants need so many drugs, they need to be very careful of drug interactions. Make sure that your health care provider knows all of the other medications that you use. This includes any over-the-counter or herbal medicines. Even some foods such as grapefruit juice can interact with certain medications.

WebMD Medical Reference

Reviewed by David T. Derrer, MD on July 27, 2014

Hot Topics

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing

Popular Slideshows & Tools on WebMD

sore foot
3 warning signs.
acupuncture needle on shoulder
10 tips to look and feel good.
Epinephrine Injection using Auto-Injector Syringe
Life-threatening triggers.
disciplining a boy
Types, symptoms, causes.
psoriasis
What it looks like.
checking blood sugar
Symptoms and treatment.
man behind computer screen
10 possible causes.
Woman with itchy watery eyes
Common triggers.
man screaming
Making sense of symptoms.
human liver
What puts you at risk?
caregiver with parent
10 tips for daily life.
two male hands
Understanding RA.

Pollen counts, treatment tips, and more.

It's nothing to sneeze at.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Women's Health Newsletter

Find out what women really need.